EBD Group is part of the Knowledge and Networking Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

David Thompson

The real-world evidence revolution: Finding value and relevance through the stakeholder perspective

inVentiv Health

Luke Timmerman

Utilizing biotech’s biggest untapped resource: Diversity

Timmerman Report

7 am 7 am (0 mins)

Main agenda

Registration Opens – Hilton Union Square

Golden Gate Lobby, Hilton San Francisco Union Square

7 am 7 am (0 mins)

Main agenda

Continental Breakfast – Hilton Union Square

Continental Ballroom Foyer, Hilton San Francisco Union Square

8 am 8:20 am (20 mins)

Main agenda

Introduction and Industry Update

Parc 55, Level 4, Cyril Magnin Ballroom

  • Speaker Robet Preti, Chairman, Alliance for Regenerative Medicine; President, PCT, A Caladrius Company; SVP, Manufacturing and Technical Operations, Caladrius Biosciences

8:20 am 9:05 am (45 mins)

Main agenda

Cell therapies: Essential requirements for near-term and long-term commercial success

Parc 55, Level 4, Cyril Magnin BallroomThis session will address the primary issues cell therapy companies are facing in regards to commercialization and continuing momentum in the sector. Discussion topics will include manufacturing, scale-up, assay development, logistics and market access.

  • Moderator Timothy Schroeder, CEO, CTI Clinical Trial and Consulting Services
  • Panelist Thomas Farrell, President and CEO, Bellicum Pharmaceuticals
  • Panelist Manfred Rüdiger, CEO, Kiadis Pharma
  • Panelist Barbara Sasu, VP, Allogeneic CAR T Platform, Pfizer
  • Panelist Jeff Walsh, Chief Financial and Strategy Officer, bluebird bio

9:05 am 9:50 am (45 mins)

Main agenda

The gene therapy pipeline: Will clinical and regulatory progress match patient and investor expectations?

Parc 55, Level 4, Cyril Magnin Ballroom 

This panel will closely examine the current gene therapy and gene editing pipelines and discuss expectations of technical and clinical progress over the next three to five years in the sector's leading disease indications.

  • Moderator Sarah Haecker Meeks, Chief Scientific Officer, Adjuvant Partners; Director, Technology Sections, Alliance for Regenerative Medicine
  • Panelist Nessan Bermingham, CEO, President and Founder, Intellia Therapeutics
  • Panelist Barrie Carter, VP Vector Biology, BioMarin Pharmaceutical
  • Panelist Chris Mason, Chief Science Officer, AvroBio
  • Panelist Matthew Patterson, President and CEO, Audentes Therapeutics

9 am 10 am (60 mins)

Main agenda

Promising new therapies in development for the treatment of pain

Continental Room 2, Hilton San Francisco Union Square

Opioids remain a mainstay of pain therapy for patients who have pain significant enough to require their use. There are limitations to their use which create an opportunity for alternative treatments for these patients as well as for other patients not requiring an opioid.  However, new chemical entity (NCE) approvals for pain have been relatively rare during the past few years. New formulations and combinations of approved products have dominated the new product entries.  This panel will discuss NCE/antibody approaches under development for the treatment of both cancer and non-cancer pain.  Discussions of new mechanisms proposed along with relevant clinical and non-clinical data will be presented.

  • Moderator Alan Dunton, Senior VP, Research, Development and Regulatory Affairs, Purdue Pharma L.P.
  • Panelist Donald Kyle, VP, Discovery Research, Purdue Pharma L.P.
  • Panelist Jens Mikkelsen, Chief Scientific Officer, Bionomics Ltd.
  • Panelist Max Mirza, Executive Director, Early Development Pain and CNS, Mundipharma Research GmbH & Co. KG

11 am 12 pm (60 mins)

Main agenda

Brexit: What are the real threats and opportunities?

Continental Room 8, Hilton San Francisco Union Square

Following the outcome of the UK’s referendum on membership of the European Union for biotech post-Brexit, 2017 will be a crucial year in terms of the UK negotiating Brexit, and in terms of European/international biotech companies and the investment community understanding the future opportunities and implications.

  • Moderator Steve Bates, CEO, UK Bioindustry Association
  • Panelist Alison Dennis, Partner, Fieldfisher LLP
  • Panelist Eliot Forster, Executive Chair, MedCity
  • Panelist Chris Mayo, Head, Primary Markets, Americas, London Stock Exchange Group
  • Panelist Lord David Prior, Parliamentary Under-Secretary of State, UK Department for Business Energy and Industrial Strategy
  • Panelist Steve Twait, VP, Alliance and Integration Management (AIM), AstraZeneca

8 am 12 pm (240 mins)

Main agenda

Company Presentations – Hilton Union Square

Hilton San Francisco Union Square

Private Biotech

Public Biotech

8 am 6 pm (600 mins)

Main agenda

One-to-one meetings – Hilton Union Square

Continental Ballroom

Golden Gate Ballroom

Imperial Ballroom

Hilton San Francisco Union Square

12 pm 1:45 pm (105 mins)

Main agenda

The real-world evidence revolution: Finding value and relevance through the stakeholder perspective

Continental Ballroom 6, Hilton San Francisco Union Square


Many scientists would agree we are seeing rapid progress in biomedicine, from inexpensive whole genome sequencing, to Big Data analytics, to bioengineering feats like CRISPR/Cas9. As a result, our industry is poised to deliver more breakthroughs that rival medical milestones of the past: organ transplants, the near-eradication of polio, and recent cures for hepatitis C. 

But the next big innovation may not be in the lab—or at least not in the way one might think.  The critical research biopharma organizations are increasingly leveraging falls along the lines of database analyses, prospective observational studies and knowledge gleaned from interviews with all stakeholders in order to ensure that they are gathering clinical data and looking at endpoints that payers—and patients—will consider valid and valuable.  These real-world insights can lead to better drugs, better patient compliance, better interactions with payers and the ultimate goal of improved patient outcomes of care. The session will discuss how the biopharma industry is adjusting its approach to research and development in order to deliver more meaningful therapeutics that stakeholders both want and trust.

  • Moderator David Thompson, Senior VP, Real World Evidence Consulting, inVentiv Health
  • Panelist Wade Ackerman, Partner, Covington & Burling LLP
  • Panelist Ted Haack, VP, LatticePoint Consulting
  • Panelist Jamie Heywood, Co-Founder and Chairman, PatientsLikeMe
  • Panelist Philippe Lopes-Fernandes, Senior VP, Global Head, Business Development and Alliance Management, EMD Serono
  • Panelist Steve Wooding, Head, Global Commercial Strategy Organization, the Janssen Pharmaceutical Companies of Johnson & Johnson

12:30 pm 12:30 pm (0 mins)

Main agenda

Luncheon Buffet – Hilton Union Square

Continental Ballroom Foyer, Hilton San Francisco Union Square

1:45 pm 5:30 pm (225 mins)

Main agenda

Company Presentations – Hilton Union Square

Hilton San Francisco Union Square

Private Biotech

Public Biotech

3 pm 4 pm (60 mins)

Main agenda

The Path from Bugs to Drugs: Approaches to microbiome-based therapies and the risks and rewards for investors

Continental Room 8, Hilton San Francisco Union Square

Excitement in the microbiome space has accelerated considerably in recent years, with research suggesting that microbiome-based therapeutics could hold the key to treating a variety of health conditions, including gastrointestinal, infectious, inflammatory, and metabolic diseases, oncology, as well as neurological disorders. Given this sizable opportunity, investment in microbiome-focused companies and initiatives has, and continues to, accelerate, including the USD121M National Microbiome Initiative commitment from the White House. With industry bellwethers recently reporting clinical data, investors are now seeking a better understanding of the microbiome, the therapeutic approaches that offer the greatest promise, and the technologies that have the potential to deliver evidence-based clinical outcomes. This panel will feature discussions about current experiences in microbiome drug development and the promising future of microbiome therapies, including the risks and rewards that investors need to consider before putting their capital to work.

  • Moderator Dirk Gevers, Global Head, Janssen Human Microbiome Institute
  • Panelist Vernon Bernardino, Senior Research Analyst, Senior VP, FBR & Co.
  • Panelist Nick Conley, Co-Founder and CEO, EpiBiome
  • Panelist Lee Jones, Founder, President and CEO, Rebiotix
  • Panelist Jeffrey Riley, CEO, President and Director, Synthetic Biologics
  • Panelist Matthew Wintle, Executive Medical Director, HOST Therabiomics

3:45 pm 4:45 pm (60 mins)

Main agenda

Utilizing biotech’s biggest untapped resource: Diversity

Continental Ballroom 6, Hilton San Francisco Union Square


The life science industry is seeking to tackle serious global health issues—yet its leadership and decision makers don’t reflect the diverse populations it seeks to treat. As a result, many patient groups, cultural differences, and vital perspectives go unnoticed. 

In this interactive audience discussion, we delve into the many reasons why it pays to have diverse leadership and hear from experienced industry leaders who have succeeded in rising through the ranks as a minority, or who have been able to overcome recruiting challenges to bring valued diversity (gender, racial or otherwise) into their company’s leadership. While this is undoubtedly a sensitive topic, it’s one that must be addressed head-on by CEOs, chairs, and others in positions of influence.

  • Moderator Luke Timmerman, Founder and Editor, Timmerman Report
  • Panelist Hannah Chang, Associate, 5AM Ventures
  • Panelist Laurent Fischer, Chairman and CEO, Tobira Therapeutics
  • Panelist Seema Kumar, VP, Innovation, Global Health and Policy Communication, Johnson & Johnson
  • Panelist Julie Papanek, Partner, Canaan Partners

4:45 pm 5:30 pm (45 mins)

Main agenda

Venture funding: Who is getting funding and who is not?

Continental Ballroom 6, Hilton San Francisco Union Square

Where will the new venture money go?  In 2016, a number of biotech venture firms raised significant new funds, despite the fact that the IPO window is barely open. So how will this new money be deployed in 2017?

  • Moderator Daniel Burch, VP, Global Medical Officer, PPD® Biotech
  • Panelist Sam Hall, Principal, Apple Tree Partners
  • Panelist Dennis Purcell, Founder and Senior Advisor, Aisling Capital LLC
  • Panelist Jason Rhodes, Partner, Atlas Venture